Alert archive / South Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Wilmington, NC

August 29, 2004Williamsburg County, South Carolina

NWS Wilmington, NC issued this flash flood warning at Aug 29, 2004, 3:09 PM EDT for Williamsburg County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2004, 3:09 PM EDT (19:09 UTC)
Expired
Aug 29, 2004, 6:15 PM EDT
In force
3 hr
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Williamsburg County, SC

The radar

The Columbia radar (KCAE), 112 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.2 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KILM 291917
FFWILM
SCC089-292215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
309 PM EDT SUN AUG 29 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 615 PM EDT

* AT 310 PM...THE CENTER OF TROPICAL STORM GASTON WAS OVER 
  WILLIAMSBURG COUNTY.  GASTON WILL CONTINUE MOVING SLOWLY 
  NORTHWARD THROUGH WILLIAMSBURG COUNTY OVER THE NEXT TWO TO THREE 
  HOURS.  DOPPLER RADAR ESTIMATES RAINFALL RATES NEAR THE CENTER OF  
  THREE TO FOUR INCHES PER HOUR.  THIS IS SUFFICIENT TO PRODUCE      
  RAPIDLY RISING WATER IN THE WARNED AREA. THE HEAVIEST RAINFALL IS 
  EXPECTED ALONG AND WEST OF A LINE FROM LANE TO KINGSTREE TO 
  CADES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

PEOPLE LIVING ALONG AREA CREEKS AND STREAMS SHOULD BE ON THE LOOKOUT 
FOR RAPIDLY RISING WATER.  MOVE TO HIGHER GROUND IF FLOODING IS 
OBSERVED AND REPORT THE FLOODING TO THE NEAREST LAW ENFORCEMENT 
AGENCY.  ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER 
SERVICE FORECAST OFFICE IN WILMINGTON NC.

LAT...LON 3368 7999 3371 7999 3372 7997 3377 7998
      3383 7991 3387 7988 3387 7984 3358 7976
      3350 7995 3359 8005

$$

RAN
1 follow-up statement
000 
WGUS72 KILM 292221
FFSILM
SCC089-292236-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
621 PM EDT SUN AUG 29 2004

...THE FLASH FLOOD WARNING FOR WILLIAMSBURG COUNTY HAS BEEN ALLOWED 
TO EXPIRE...

THE HEAVY SHOWERS ASSOCIATED WITH THE CENTER OF TROPICAL STORM 
GASTON HAVE MOVED NORTH OF THE AREA.  WHILE THE HEAVIEST RAIN HAS 
PASSED...RAINFALL RATES ARE STILL AROUND ONE-HALF INCH PER HOUR OVER 
MUCH OF THE COUNTY.  THIS WILL MAKE STANDING WATER SLOW TO RECEDE 
ACROSS THE COUNTY.  

IF YOU ENCOUNTER STANDING WATER ON AREA ROADS...TURN AROUND AND FIND 
ANOTHER ROUTE TO YOUR DESTINATION.  

$$

RAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 11:33 AM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 29, 11:33 AM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1133 AM EDT SUN AUG 29 2004

.SHORT TERM /TODAY/...
TROPICAL STORM GASTON MADE LANDFALL IN BULLS BAY...NORTHERN
CHARLESTON COUNTY SC. THE STORM IS EXPECTED TO BE CENTERED IN
NORTHERN WILLIAMSBURG COUNTY LINE AROUND 2 PM...NEAR MARION SC BY 6
PM...AND JUST WEST OF LUMBERTON BY 10 PM. WINDS WILL GRADUALLY
DIMINISH AS THE STORM TRAVELS OVER LAND BUT TROPICAL STORM FORCE
WINDS ARE STILL EXPECTED THROUGH MUCH OF INLAND SOUTH CAROLINA AND A
SMALL PORTION OF INLAND NORTH CAROLINA THROUGH THIS EVENING.
WIDESPREAD TREE AND POWER LINE DAMAGE...MUCH LIKE THAT EXPERIENCED
IN THE WILMINGTON AREA A FEW WEEKS AGO WITH CHARLEY...IS EXPECTED
ACROSS INLAND SOUTH CAROLINA FROM KINGSTREE NORTH THROUGH FLORENCE.

WE HAVE RECEIVED ONE REPORT OF DAMAGE...TREES BLOWN DOWN IN LAKE
CITY IN SOUTHERN FLORENCE COUNTY SC. SEE THE LATEST ILM LOCAL STORM
REPORT FOR MORE INFORMATION.

HURRICANE WARNINGS ARE NOW DROPPED. THE TROPICAL STORM WARNINGS
ALONG THE COAST HAVE BEEN SCALED BACK TO INCLUDE ONLY THE SOUTH
CAROLINA COAST SOUTH OF LITTLE RIVER INLET. THE FLOOD WATCH WILL
CONTINUE FOR THE ENTIRE CWA THIS AFTERNOON...BUT THE EXPECTATION IS
THAT THE INLAND SOUTH CAROLINA COUNTIES STAND THE BEST CHANCE OF
RECEIVING FLOODING WITH THIS STORM. UPDATED QPF GRIDS INDICATE A
SWATH OF 2-5 INCHES OF RAIN ALONG THE TRACK OF THE STORM FROM 12Z
THIS MORNING THROUGH TONIGHT.

UPDATED PRODUCTS WILL BE FORTHCOMING AS QUICKLY AS WE CAN GET THEM
OUT.

&&

.MARINE...
SEAS RUNNING IN THE RANGE OF 8.5 FEET FOR THE PAST FEW HOURS AT
FRYING PAN SHOALS. CONSIDERING GASTON IS NOW INLAND...PROGGED TO
MOVE A LITTLE MORE WESTWARD...AND WEAKEN...SCALED BACK WINDS AND
WAVE HEIGHTS THIS AFTERNOON AND EVENING SOMEWHAT. INITIALIZED GRIDS
AT 9 FEET AT 15 UTC...41013 AND BASICALLY MAINTAINED THIS LEVEL
UNTIL LATE THIS AFTERNOON WHEN AFFECTS FROM THE STORM START TO WANE.
REGARDING WINDS...DROPPED TROPICAL STROM WARNINGS NC WATERS AND
HOISTED SMALL CRAFT ADVISORY. MAINTAINED TROPICAL STORM WARNINGS FOR
SC WATERS.

&&

.AVIATION...
PREDOMINATE MVFR...WITH TEMPO IFR CONDITIONS WINDS GUSTING TO 40-45
KNOTS...EXPECTED AT CRE/MYR/FLO THROUGH 02Z WHEN GASTON FINALLY
MOVES NORTH OF TERMINALS. AFTER 02Z...MVFR CONDITIONS WILL IMPROVE
TO VFR AND PRECIPITATION WILL GRADUALLY END AS WINDS VEER TO
SOUTHWEST TO WEST AT 10 TO 20 KNOTS. ILM WILL BE PREDOMINATELY VFR
EARLY...BECOMING MVFR BY 17Z...WITH TEMPO IFR CONDITIONS AND WINDS
GUSTING TO 40 KNOTS AS RAIN BANDS MOVE ACROSS. VFR CONDITIONS AND NO
PRECIPITATION AFTER 30/10Z AT ILM.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH PENDER-NEW HANOVER-BRUNSWICK-BLADEN-
     COLUMBUS-ROBESON COUNTIES
     INLAND TROPICAL STORM WIND WARNING ROBESON COUNTY
SC...TROPICAL STORM WARNING HORRY-GEORGETOWN COUNTIES
     FLOOD WATCH HORRY-GEORGETOWN-DILLON-MARION-FLORENCE-
     WILLIAMSBURG-DARLINGTON-MARLBORO COUNTIES
     INLAND TROPICAL STORM WIND WARNING WILLIAMSBURG-FLORENCE-DILLON-
     MARION-DARLINGTON-MARLBORO COUNTIES
MARINE...TROPICAL STORM WARNING LITTLE RIVER INLET TO S
         SANTEE RIVER

PUBLIC...TRA
MARINE...SHK
AVIATION...MRR
Hazardous weather outlook, Aug 29, 3:00 PM EDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON NC
300 PM EDT SUN AUG 29 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-291900-
BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC-
FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC-
NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
300 PM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

...TORNADO WATCH IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 10 PM...

IN NORTH CAROLINA...BLADEN...BRUNSWICK...COLUMBUS...NEW
HANOVER...PENDER...ROBESON.

IN SOUTH CAROLINA...
DILLON...HORRY...MARION...MARLBORO.

RAINBANDS ASSOCIATED WITH TROPICAL STORM GASTON WILL HAVE THE
POTENTIAL TO PRODUCE ISOLATED AND SHORT LIVED TORNADOES ACROSS AREAS
WITHIN THE WATCH THROUGH THE EVENING.

...TROPICAL STORM WARNING FROM LITTLE RIVER INLET SOUTH TO THE SOUTH
SANTEE RIVER...
...INLAND TROPICAL STORM WIND WARNING FOR ALL OF INLAND SOUTH
CAROLINA PLUS ROBESON COUNTY IN NORTH CAROLINA...
...FLOOD WATCH FOR ALL COUNTIES...

TROPICAL STORM GASTON IS MOVING NORTH THROUGH INLAND SOUTH CAROLINA.
THE STORM IS EXPECTED TO BE CENTERED IN MARION COUNTY AROUND 730 PM
AND END UP JUST WEST OF LUMBERTON BY 10 PM.

WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ARE EXPECTED ALONG THE
PATH OF THE STORM IN FLORENCE...MARION...DILLON...AND ROBESON COUNTIES.
THESE WINDS CAN BE SUFFICIENT TO CAUSE SMALL TO MEDIUM SIZED LIMBS
TO BREAK OFF OF TREES. THE MORE SUFFICIENT IMPACT FROM THE SYSTEM
WILL BE HEAVY RAINFALL.

GASTON WILL MOVE FARTHER NORTH AND INTO CENTRAL NORTH CAROLINA
DURING THE OVERNIGHT HOURS...TAKING THE RAIN AND WIND ALONG WITH IT.

FLOODING RAINFALL IS EXPECTED ALONG THE PATH OF GASTON...PRODUCING 3
TO 5 INCHES OF RAIN IN A NARROW BAND THROUGH MARION...FLORENCE AND
TOWARD THE LUMBERTON AREA TONIGHT. AREAS FARTHER EAST TOWARD THE
COAST WILL HAVE LIGHTER AMOUNTS ALTHOUGH SQUALLS WILL BRING VERY
HEAVY BRIEF PERIODS OF RAIN.

.DAY TWO...MONDAY THROUGH SATURDAY...

A COLD FRONT WILL MOVE ACROSS ON TUESDAY...FOLLOWED BY SEVERAL DAYS
OF DRY WEATHER. MAJOR HURRICANE FRANCES IS EXPECTED TO REMAIN WELL
SOUTH OF THE CAROLINAS AND SHOULD IMPACT FLORIDA NEXT WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

MBB

In the hours before

Local storm report, Aug 29, 10:20 AM EDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1020 AM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 AM     TROPICAL STORM   LAKE CITY               33.87N 79.76W
08/29/2004                   FLORENCE           SC   FIRE DEPT/RESCUE

            TREES BLOWN DOWN ON PARKED CARS AT AN APARTMENT COMPLEX.
            OTHER TREES SNAPPED OFF ACROSS THE ROAD.

&&

TRA
Special weather statement, Aug 29, 11:27 AM EDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1127 AM EDT SUN AUG 29 2004

NCZ097-100-101-291700-
BRUNSWICK NC-NEW HANOVER NC-PENDER NC-
INCLUDING THE CITIES OF...BURGAW...HAMPSTEAD...LELAND...SHALLOTTE...
SOUTHPORT AND WILMINGTON
1127 AM EDT SUN AUG 29 2004

...TROPICAL STORM WARNING CANCELED...

TROPICAL STORM GASTON HAS MADE LANDFALL NEAR BULLS BAY IN NORTHERN
CHARLESTON COUNTY SOUTH CAROLINA. THE STORM IS TRACKING NORTH THROUGH
INLAND SOUTH CAROLINA AND IS TAKING THE HEAVIEST WINDS AND RAINS WITH
IT.

WITH THE WESTWARD ADJUSTMENT IN THE FORECAST TRACK OF TROPICAL STORM
GASTON...TROPICAL STORM FORCE WINDS ARE NO LONGER EXPECTED ACROSS
PENDER...NEW HANOVER OR BRUNSWICK COUNTIES IN NORTH CAROLINA.

SOUTHEAST WINDS OF 15 TO 25 MPH WITH 35 MPH GUSTS...MAINLY IN
SQUALLS...ARE EXPECTED ACROSS THE AREA THIS AFTERNOON INTO THE
EVENING. WINDS MAY BE SLIGHTLY STRONGER THIS EVENING BUT STILL
BELOW TROPICAL STORM STRENGTH ACROSS WESTERN BRUNSWICK COUNTY. WINDS
WILL SHIFT TO A SOUTHERLY DIRECTION AND
SLOWLY DIMINISH OVERNIGHT.

STAY TUNED TO THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL
WEATHER SERVICE.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:32 PM EDTTornado WarningILMMarlboro43 min
Aug 29, 5:35 PM EDTFlash Flood WarningILMDarlington, Florence4 hr

Nearby

Flash Flood Warnings in South Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.